Tennessee, 2009

Hail and Damaging Winds in Tennessee, June 11, 2009

June 11, 2009 · NWS OHX · 22 events in 15 counties and zones

S. This resulted in development across much of the mid state from the morning through late evening hours of severe thunderstorms, which produced large hail and thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$615,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a cold front moved from the Ohio Valley during the early morning hours into Middle Tennessee during the mid afternoon hours, an unstable airmass was already in place across much of the Southeastern U.S. This resulted in development across much of the mid state from the morning through late evening hours of severe thunderstorms, which produced large hail and thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 11, 2:55 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 11, 2:55 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
355 AM CDT THU JUN 11 2009

.SHORT TERM (THROUGH SUN)...
THREE DISTINCE AREAS OF MCS ACTIVITY EARLY THIS MORNING. STRONGEST
CENTER NORTH IN THE OH VLY. S/W ASSOCIATED WITH IT HEADING
NORTHEAST SO NOT A FACTOR IN MID TN FORECAST. ANOTHER ONE OVR AR
WITH SOME INSTAB DOWNSTREAM COMES INTO PLAY. SYS SHOULD GENERATE A
ROUND OF SHOWERS AND THUNDERSTORMS IN MID TN THIS MORNING...LIKELY
POPS. A FEW STRONG TO SVR STORMS NOT OUT OF THE QUESTION. LULL IN
ACTIVITY WEST HALF OF MIDSTATE THIS AFTERNOON.

EXPECT FRONT TO MOVE INTO MID TN TONIGHT. MCS GENERATION POSSIBLE.
THE BEST CHANCE OF ORGANIZED ACTIVITY IS WEST AND SOUTH OF CWFA
TONIGHT...AND KEPT CHANCE POPS RUNNING. LIKELY POPS FRI IN THE
SOUTH WITH GFS MCS TRACK INTO FRI NIGHT.

FRONT HOLDS STATIONARY IN OR NEAR MID TN THIS WEEKEND. THE CHANCE
OF SHOWERS AND THUNDERSTORMS WL CONTINUE.

.LONG TERM (NEXT WEEK)...
UPR RIDGE AND HEAT BUILDS FM THE SOUTHWEST MON-TUE...WITH STRONGER
CONVECTIVE SYSTEMS POSSIBLE. UPR RIDGE MOVES OVR MID TN TUE-THU
WITH WARM AND DRY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      86  68  84  69 /  60  30  30  30
CLARKSVILLE    85  65  83  67 /  60  30  30  40
CROSSVILLE     81  65  82  65 /  70  40  30  20
COLUMBIA       86  68  85  69 /  60  30  70  30
LAWRENCEBURG   87  68  87  70 /  60  30  60  30
WAVERLY        86  67  83  68 /  60  30  30  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jun 11, 4:16 AM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
516 AM CDT THU JUN 11 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-121030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
516 AM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE MIDSTATE TODAY. THIS
FEATURE WILL GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE
MIDSTATE. A FEW OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT
WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER
OF THE FORECAST PERIOD. A FEW THUNDERSTORMS IN THE SOUTHWEST HALF
OF THE AREA MAY BE SEVERE ON FRIDAY WITH DAMAGING WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Perry

When
June 11, 6:40 AM CST
Where
Perry County, 1.49 mi NNW of Spring Creek
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
35.670, -88.010

Penny size hail was reported by Mousetail Landing State Park Office personnel.

Thunderstorm Wind, Bedford

When
June 11, 8:30 AM CST
Where
Bedford County, 1.32 mi ENE of Shelbyville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.490, -86.450

County Sheriff reported that trees were down county wide. Newspaper reported that some trees fell onto U.S. 231 South in several places resulting in some traffic tie-ups. WLIJ 1580 AM in Shelbyville was knocked off the air for a brief time due to the weather also. Extent of any damage that caused the radio station to be knocked off the air was unknown.

Thunderstorm Wind, Davidson

When
June 11, 8:40 AM CST
Where
Davidson County, 0.72 mi SSW of Antioch
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.060, -86.672

Trees and power lines were reported down in Antioch area.

Thunderstorm Wind, Rutherford

When
June 11, 8:40 AM CST
Where
Rutherford County, 0.89 mi NNW of Rucker
Measured
60 kt (69 mph) estimated gust
Property damage
$120,000
Reported by
Amateur Radio
Coordinates
35.761, -86.407

A tree with a diamater of 38 to 40 inches was uprooted with the tree falling and causing major damage to the central portion of the home. Four to five trees were also downed within 500ft path of visible damage. Insurance company estimates damage|at $120,000. Damage was located in Oak Meadows Subdivision.

Thunderstorm Wind, Rutherford

When
June 11, 8:45 AM CST
Where
Rutherford County, 2.21 mi SW of Shiloh
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.844, -86.373

Trees were reported down on East Main Street near Middle Tennessee Blvd.

Hail, Coffee

When
June 11, 9:05 AM CST
Where
Coffee County, 0.69 mi S of Manchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.470, -86.080

Penny size hail was reported in Manchester.

Lightning, Coffee

When
June 11, 9:05 AM CST
Where
Coffee County, 2.02 mi E of Fredonia
Property damage
$25,000
Reported by
Newspaper
Coordinates
35.535, -86.085

Lightning struck the roof and started an attic fire in the the Richland Hills Subdivision near Manchester. Exact extent of damage to attic was unkown.

Thunderstorm Wind, Coffee

When
June 11, 9:15 AM CST
Where
Coffee County, 2.15 mi SSE of Summitville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.540, -85.990

Large tree limbs were downed 7-8 miles northeast of Manchester.

Thunderstorm Wind, Cannon

When
June 11, 9:15 AM CST
Where
Cannon County, 0.91 mi SE of Woodbury
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.820, -86.070

Trees blown down on to house on Cavander Branch Road. Multiple trees were reported down on vehicles at local library. Extent of any damage to house and vehicles unkown.

Thunderstorm Wind, Dekalb

When
June 11, 9:30 AM CST
Where
Dekalb County, 1.51 mi S of Smithville
Measured
82 kt (94 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
35.948, -85.850

A two story barn destroyed along with roof blown of building. Type of building was unkown. Newspaper reported that barn was violently thrown, sending splintered wood piercing through the roof of a home and other debris scattered across the property. The roof of the barn was blown over a house nearby. Debris was found across Robinson Road and into an adjacent field. The flying debris and winds damaged the back corner of this home also and destroyed its carport. Two vehicles were damaged in the activity also. Type and amount of damage to vehicles was unkown.

Thunderstorm Wind, Warren

When
June 11, 9:30 AM CST
Where
Warren County, 0.69 mi N of Mc Minnville
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.690, -85.780

Trees were reported down county wide. Newspaper reported that in McMinnville a residence on Boyd Street suffered damage when a large tree split in two. Extent of damage to residence was unknown. There was also damage on Rebel Hill Street where a tree fell on electrical lines and knocked out power.

Thunderstorm Wind, White

When
June 11, 9:50 AM CST
Where
White County, 1.39 mi W of Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
35.931, -85.495

Small trees were reported down county wide.

Thunderstorm Wind, White

When
June 11, 9:52 AM CST
Where
White County, 2.29 mi NNW of Key
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.078, -85.471

Trees were reported down across Randolph Road.

Thunderstorm Wind, Putnam

When
June 11, 9:55 AM CST
Where
Putnam County, 1.22 mi ENE of Holladay
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.154, -85.509

Newspaper reported a strong storm moved through the county, knocking tree limbs and in some places, large trees down. Some of the limbs fell onto power lines, causing power outages. County's Emergency Management Agency Director reported that wind speeds at times reached 60 MPH. Emergency Management Agency Director reported that most of the tree damage reported from the storm occurred in east Cookeville and in the Algood areas. The storm blew down trees and limbs along Dry Valley Road in Algood and in a downtown area near Trinity Assembly Church, as well|as on Main Street near the Sonic Restaurant. Large tree limbs and debris were blown down from trees covered the some roads across the county also.

Thunderstorm Wind, Rutherford

When
June 11, 10:00 AM CST
Where
Rutherford County, La Vergne
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.020, -86.580

Small tree limbs were reported down county wide.

Thunderstorm Wind, Van Buren

When
June 11, 10:10 AM CST
Where
Van Buren County, 1.25 mi SSE of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
35.733, -85.462

Small trees were reported down county wide.

Thunderstorm Wind, Cumberland

When
June 11, 10:35 AM CST
Where
Cumberland County, 0.56 mi W of Crossville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.950, -85.040

Medium sized trees were downed with small debris blown over the immediate area. Details of what small debris consisted was unkown.

Thunderstorm Wind, Fentress

When
June 11, 10:50 AM CST
Where
Fentress County, 0.49 mi W of Pine Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.450, -84.939

Small trees were reported down county wide.

Thunderstorm Wind, Sumner

When
June 11, 8:10 PM CST
Where
Sumner County, 1.58 mi ENE of Sugar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.639, -86.244

Large tree limbs were reported down near the Tennessee/Kentucky Border near U.S. Highway 31.

Thunderstorm Wind, Robertson

When
June 11, 8:20 PM CST
Where
Robertson County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.500, -86.880

Large limbs of several trees were reported down in Springfield.

Thunderstorm Wind, Fentress

When
June 11, 9:05 PM CST
Where
Fentress County, 1.11 mi W of Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.430, -84.940

Small trees were reported down county wide.

Thunderstorm Wind, Sumner

When
June 11, 9:10 PM CST
Where
Sumner County, 1.31 mi ENE of Hendersonville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.290, -86.600

Several trees were reported down in Hendersonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181311, 182625, 182605, 182646, 182629, 181566, 185439, 182637, 182648, 182651, 182652, 182653, 182643, 183728, 182654, 182619, 182692, 182693, 182695, 182694, 182696, 182896.